>

Wednesday, November 05, 2008

Just another Zoloft withdrawal story

"Briefly: I stopped taking Sertraline (Zoloft) in early January. My daily dose at that time was extremely high: 300, even as high as 350 mg. a day. I'd been on it for over 4 years--it was prescribed following a knee injury in an aftershock of the Northridge earthquake: I tore my ACL and at the same time had an acute resurgence of Epstein Barr virus. Facing surgery and phsyical therapy, and with my titers way up there, the doctor thought the antidepressants would give me an extra boost to help my recovery.
To make a long story short, my initial low dosage was gradually but steadily increased. By the time I stopped, nearly three months ago now, I was showing signs of serotonin toxicity (constant anxiety) and was also (according to my husband and dentist) grinding my teeth like crazy every night. It just happened, after New Year's, that I ran out of pills at a time when I was too broke to pay for a refill. I decided to stop cold turkey, and prepared for a few bad days at least, knowing a little about potential withdrawal effects. So, at first, the dizziness, nausea, "electric shock" feelings, wild dreams, etc., didn't bother me all that much.
After two straight weeks, though, the continuation of those symptoms plus other ones--itching (not tingling or burning) all over my body, something I'm sure were seizures (a feeling of suddenly falling, sort of "blacking out" but not quite, followed almost instantly by tremendous muscle jerks in my legs or arms ...anyway, it was almost impossible to get to sleep at night from the itching, "falling" and muscle spasms. My primary care doctor (who'd prescribed the antidepressants for some time, since I did not go to a psychiatrist) prescribed Ativan, which I started to take at night only, in gradually diminishing amounts, so I could get to sleep at all. On the other hand, positive effects of stopping the Zoloft included a return of sexual responsiveness (extremely welcome!) and, despite powerful emotions (rage, grief as I hadn't felt them in years) I was, and am, generally grateful to experience what seems to be an emotional range that had been blunted for several years.
My problem is this: It is now nearly three months since I stopped taking the Zoloft. Once the "physical" signs of withdrawal began to diminish (e.g., I haven't needed to take anything to sleep for three weeks now; I no longer experience the "itching" or the "passing-out sensation followed by muscle spasms") -- now, however, I seem to be mired in one of the worst depressions of my life. I've put on somewhere between 10-15 pounds over the past two months. My energy is low; I feel like I'm slogging through water much of the time. Basically, I'm sure I have all the classic symptoms of major depression, including powerful feelings of anguish, rage, and hopelessness -- except, thanks to many years working with a wonderful therapist and my own insight into antidepressants, I also recognize the perhaps iatrogenic nature of all this and am trying to ride it out, not to take it too personally.
But how long can this last? In your document, you raise questions about long-term effects and discuss liver enzyme changes, etc., but I guess I would like to know whether any studies have been done mapping (or attempting to map) the specific changes wrought by SSRIs on the neural pathways themselves -- for example, is it possible that long-term use of Zoloft (for example) has permanently altered or damaged my body's own ability to process or regulate serotonin uptake? In other words, will "waiting this out" prove to be an empty exercise, and I will be forced back onto SSRIs to beat this depression?
I write you now a bit at my wit's end. It's not getting worse; it's just lasting and lasting and I feel exhausted and unsure how to proceed. Whatever they say about these drugs being "not addictive" -- I could testify that I have reached a point where I literally crave my Zoloft, where the only thing stopping me from calling the pharmacy to refill my still-existing prescription is will power, that simple.
Thank you for your time and any insights. Yours is the first site I've seen (and in my search for answers, I've searched quite a few) that seems to have an educated, research-laden handle on this issue. During the worst of it, my own doctor threw up his hands. He's a good guy, but was totally stymied. He didn't know, and the Neuropsychiatric Department at UCLA said no research into this subject is even being done (but I could come down, get assessed for meds!).
I believe it's an issue of tremendous importance -- to people like me, certainly, but also to the thousands if not millions of people who thoughtlessly and trustingly pop their antidepressant pills just to make it to work every day. Not to mention the future generations of children who, if they have their way and start using these drugs for so-called "early childhood" psychiatric illness, may end up having their brains scrambled forever. The spectre of permanent, unalterable damage is truly frightening. But I'll get off that pulpit and stick to my questions. I hope you'll find the time to reply. I've been perusing your site for some weeks before choosing to write you. Quite frankly, I was getting to a point where I wanted to call 60 Minutes in, immediately, to do a "whistle-blowing" story on what may be one of the most widespread medical horror stories of our time. Think, with millions of people popping these pills, they'd have an interested viewing audience? ... I'm selfishly concerned about me, also about the prevalence and damage from SSRIs to the lives of a much wider group of people."

I've saved this testimony on 07/29, 2005.

2 comments:

Stan said...

Dear Ana:

Remember 60 minutes bamboozled and shelved the whole tobacco story do to pressure applied through the legal department; you can just imagine what Big Pharma's legal team would do with them. Plus there is all that advertizing income to consider. I don't believe you will see a sixty minutes story on this topic in the near future. But I understand your frustration and being discussed with the way things are.

You’re Bloggery Buddy,
Stan

Ana said...

Yes Stan!
I'm very frustrated. Not because I think there will be a change neither in this or in the next decade.
But things are getting worse!
It's not only the Pharmas. I'm not anti-psychiatrists but, Jesus, these are the people who prescribe these things! They have already enough clinical experience at least to tell their patients what is at stake when they start to take one of these drugs and not to prescribe it the way it's being done. Anti-psychotics are being prescribed off-label here a long time. But they don't say anything. If a person like the one in this testimony and others KNOW that all they feel is iatrogenic they say: "-NO! You are DEPRESSED, BIPOLAR,..."
They say nothing! They keep silent?
Steel receiving money to prescribe yadda yadda...
I wish I was one of those people who doesn't have a clue about it all.
I don't know what to say. It's inhuman. That's all.
Thank you for the support.
I'm having trouble downloading some blogs. Sometimes my computer freezes.
Than you my friend!
Yours,
Ana